Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
144 Doctors are Online

Child had runny nose, watery eye. Now swollen lymph node in neck, hives on face. Proper treatment?

User rating for this question
Very Good
Answered by

Pathologist and Microbiologist
Practicing since : 2006
Answered : 6666 Questions
My son is 3 1/2 years old. He has had a swollen lymph node for 7 weeks. WHen I first noticed it, he had no signs of any cold/infection. He had hives on his face that went away within 10-15 minutes. The bump on his neck is about 1/2 inch. It does not hurt and he has not been extra tired nor has he eaten less. His temperature sometimes goes "up" to 99.5 degrees but never over 100 degrees. He was given Amoxocillian to try to reduce the lymph node and then had an allergic reaction to the amoxocillian (according to our dr). He had hives all over his body for a week. We went back to the doctor after the hives went down because the lymph node was still swollen and she said she wasn't concerned but we ordered a CBC with differential to try to ease my mind. Blood work came back normal. Three weeks later (last week) he had hives again and his lymph node is still swollen - still about 1/2 inch. Right before the hives popped this time he did have a runny nose and watery eyes. As I understand it, blood work may show up normal with lymphoma in early stages and of course, lymphoma is my biggest worry. My pediatrician is not concerned but I am wondering if I should still go to an ENT or get a second opinion. Any other ideas on why his lymph node could be swollen for so long and why he could have hives again? Thank you.
Posted Sun, 5 May 2013 in Lymphoma
Answered by Dr. Shailja Puri 1 hour later

Thanks for posting your query on Health Care Magic.

Enlarged lymph node in the neck for 7 weeks is of concern in a three and half year old child.
Infectious enlargement is the first possibility. However, this would be preceeded by infection in the throat, upper respiratory tract, nose, etc.
Moreover, the lymph node should have reduced in size after an antibiotic course.

Hives on the body could be a side effect of the antibiotic.
But these hives could be petechiae. Petechiae are small pin point sized red-purple spots caused by reduction of platelets in body.

I advise you to go for fine needle aspiration cytology(FNAC) of the lymph node.
This is an office procedure in which the cells in the swelling are aspirated by a thin bore needle.
The cells aspirated are stained and viewed under microscope.
FNAC results will determine whether the lymph node is enlarged due to infection/ inflammation or neoplastic process (lymphoma).

After FNAC, an excision biopsy can be performed to confirm and typify the lymphoma if at all present.

So, the next step is to go for further investigation.
You can talk to your pediatrician about the test and get it done after consulting her.

If you have more queries, I will be glad to answer.
Dr Shailja P Wahal

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask an Oncologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor